Michigan, 2008

Winter Storm in Michigan, December 19, 2008

December 19, 2008 · NWS GRR · 23 events in 23 counties and zones

An area of low pressure moved from Kansas City, Missouri to north of Pittsburgh, Pennsylvania. m.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An area of low pressure moved from Kansas City, Missouri to north of Pittsburgh, Pennsylvania. Snow spread into southwest lower Michigan out ahead of the low, starting in South Haven at around 2:00 a.m. on the nineteenth.

The snow quickly spread north and began in Mount Pleasant at around 4:30 a.m. Heavy Snow occurred across most of the area between 5:00 a.m. and 1:00 pm, with snowfall rates reaching 1 to 2 inches per hour at times. Thundersnow was even reported at locations across southern lower Michigan, evidence to the instability in place with this system.

Some sleet and freezing rain mixed in along the Interstate 94 corridor. The heaviest snow occurred in a swath from Pentwater south to Holland, east through Newaygo, Grand Rapids, Alma and St. John's. Another maximum of snow was found across south central lower Michigan from Bellevue in Eaton county southeast to Vandercook Lake in Jackson county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 18, 11:20 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 18, 11:20 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 PM EST THU DEC 18 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(345 PM EST THU DEC 18 2008)
A WINTER STORM WARNING IS IN EFFECT FROM TONIGHT THROUGH
FRIDAY. A SNOWSTORM WILL DROP 6 TO 9 INCHES OF SNOW ACROSS SOUTHERN
LOWER MICHIGAN BEGINNING TONIGHT AND CONTINUING THROUGH EARLY
AFTERNOON FRIDAY. STRONG GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING
OF SNOW THROUGH FRIDAY AFTERNOON. A CLIPPER TYPE STORM WILL DROP
MORE SNOW OVER THE WEEKEND. THE LONG RANGE OUTLOOK FOR CHRISTMAS DAY
SHOWS COLD BUT FAIR WEATHER.

&&

.SHORT TERM...(837 PM EST THU DEC 18 2008)
(TONIGHT THROUGH SATURDAY)
WE HAVE UPDATED LOW TEMPERATURES FOR THE TONIGHT PERIOD...AND
ADJUSTED CLOUD COVER A BIT FOR THE FIRST COUPLE OF HOURS.

SOME BREAKS IN THE CLOUDS HAVE DEVELOPED OVER THE NE AND SE PORTIONS
OF THE CWFA EARLY THIS EVENING. THIS ALONG WITH INITIALLY LIGHT
WINDS HAVE ALLOWED TEMPS TO FALL BACK INTO THE SINGLE DIGITS OVER
OSCEOLA AND CLARE COUNTIES...WITH TEENS OVER THE SE CORNER. TEMPS
WILL RISE IN THE NEXT FEW HOURS AS CLOUD COVER THICKENS AND AS WINDS
INCREASE WITH THE APPROACH OF THE STORM SYSTEM. EVERYTHING ELSE
REMAINS ON TRACK ATTM.

HAVE DELAYED THE ONSET OF THE WINTER STORM WARNING UNTIL 06Z AS
MODELS ARE SHOWING A LATER ONSET OF THE SNOW. STILL EXPECTING
WARNING CRITERIA ACROSS THE FORECAST AREA. THE ONLY POSSIBLE
EXCEPTIONS WILL BE ACROSS AREAS SOUTH OF INTERSTATE 94 WHERE SOME
SLEET COULD MIX IN AT TIMES TOMORROW MORNING...WHICH WOULD HOLD
TOTALS DOWN...OR ACROSS AREAS NORTH OF HIGHWAY 10...ALONG THE
NORTHERN EDGE OF THE SNOW SHIELD.

SNOW TOTALS WERE TWEAKED DOWN SLIGHTLY...BUT ARE SIMILAR TO THE
PREVIOUS FORECAST. THE TWEAKING WAS BASED ON THE HEIGHT OF THE DGZ
WHICH BOTH THE NAM AND GFS SHOW TO BE UP NEAR 15 KFT AT THE TIME OF
BEST OMEGA. THIS WOULD TEND TO RESULT IN LOWER SNOW TO LIQUID
RATIOS. ENDED UP GOING WITH ABOUT AN 11 TO 1 RATIO.

FOR TONIGHT...SNOW WILL BREAK OUT AROUND MIDNIGHT ACROSS THE
SOUTHWEST FORECAST AREA AND SPREAD NORTHEAST...WITH ONE TO TWO INCH
AND HOUR SNOWFALL RATES POSSIBLE AS MID LEVEL FGEN FORCING RESULTS
IN OMEGA BULLSEYE OF 20 TO 25 MICROBAR/SEC INTERSECTING THE DGZ
BETWEEN 08Z AND 12Z. TWEAKED MIN TEMPS DOWN A BIT BASED ON GUIDANCE
AND CURRENT TEMPS.

THE SNOW WILL CONTINUE UNTIL AROUND 18Z AS THE DGZ STAYS SATURATED
AND FGEN FORCING REMAINS...AND THEN WIND DOWN QUICKLY AS THE DGZ
BECOMES UNSATURATED. BLOWING AND DRIFTING WILL BE A PROBLEM AS MODEL
PROFILES SHOWING AT LEAST 30 KTS OF WIND IN THE MIXING LAYER BETWEEN
12Z FRIDAY AND 00Z SATURDAY.

QUIET WEATHER EXPECTED FRIDAY NIGHT INTO SATURDAY...WITH LOWER
MICHIGAN IN WEAK SFC RIDGING IN BETWEEN STORMS.

&&

.LONG TERM...(345 PM EST THU DEC 18 2008)
(SATURDAY NIGHT THROUGH THURSDAY)
THE ACTIVE PERIOD WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT
WEEK.  NORTHERN AND SOUTHERN STREAM SYSTEMS MERGE SATURDAY NIGHT AS
A CLIPPER AND GULF MOISTURE COME TOGETHER.  THIS WILL PROBABLY BE
ANOTHER HEADLINE EVENT...BUT WE WILL WAIT UNTIL THE PRESENT SYSTEM
IS THROUGH.  THE HEAVIEST SNOW WITH THIS SYSTEM SHOULD OCCUR ACROSS
THE NW CWA WHERE THERE WILL BE SOME LAKE ENHANCEMENT.  LESSER SNOW
CAN BE EXPECTED ACROSS THE SE CWA.  LAKE EFFECT SNOW SHOWERS WILL
PERSIST INTO SUNDAY NIGHT...BUT SHOULD WIND DOWN ON MONDAY AS HIGH
PRESSURE APPROACHES.

THE HIGH PRESSURE THAT COMES IN BY MONDAY AND MONDAY NIGHT WAS OVER
THE YUKON TODAY.  NEEDLESS TO SAY THERE WILL BE A VERY COLD AIR MASS
THAT COMES IN WITH THE HIGH.  TEMPS WILL DROP INTO THE SINGLE DIGITS
ON SUNDAY NIGHT AND ONLY RECOVER TO THE TEENS ON MONDAY.  THE HIGH
PRESSURE WILL BE STRONG ENOUGH TO DISRUPT THE LAKE EFFECT TO ONLY
FLURRIES BY MONDAY AFTERNOON AND MONDAY NIGHT.

RETURN FLOW ON THE BACKSIDE OF THE HIGH WILL BRING A RETURN TO GULF
MOISTURE.  MORE SNOW WILL BE POSSIBLE INTO TUESDAY ON THE HEELS OF
WARM ADVECTION.  THE SNOW FALL COULD BECOME RATHER STEADY ONCE AGAIN
TUESDAY NIGHT AS GENEROUS AMOUNTS OF GULF MOISTURE IS FED TOWARD
THE GREAT LAKES AS A COLD FRONT IS PROGGED TO MOVE ACROSS THE AREA.
ANOTHER SURGE OF COLD AIR WILL BRING MORE LAKE EFFECT ON CHRISTMAS
EVE...THAT SHOULD WIND DOWN ON CHRISTMAS DAY WITH ANOTHER HIGH
MOVING IN.

&&

.MARINE...(345 PM EST THU DEC 18 2008)
EAST WINDS WILL INCREASE TONIGHT AND ON FRIDAY AS THE WINTER STORM
MOVES THROUGH. THE OFFSHORE WIND WILL MEAN WAVES SHOULD BE AT OR
BELOW 4 FEET THROUGH SATURDAY.

&&

.AVIATION...(1120 PM EST THU DEC 18 2008)
NO BIG CHANGES MADE TO GOING TAFS. LOW CLOUDS AND LIGHT HAZE/FOG ARE
CURRENTLY MOSTLY IN OVER THE TAF SITES. HAVE MVFR CONDITIONS THROUGH
08-10Z BEFORE LOWERING THEM TO IFR. WINDS ARE CALM OR LIGHT OUT OF
THE SOUTHEAST.

A MAJOR WINTER STORM WILL MOVE INTO THE REGION AROUND 08Z TO 10Z.
THE SNOW IS EXPECTED TO BECOME HEAVY SOON AFTER ONSET AND CEILINGS
AND VISIBILITIES WILL PLUNGE INTO THE LIFR RANGE. SEVEN TO TEN HOURS
OF STEADY SNOW IS EXPECTED... SO THE BULK OF THE MORNING WILL STAY
LIFR. WINDS WILL BACK TO THE EAST NORTHEAST... STRENGTHEN AND BECOME
GUSTY AS THE SNOW IS OCCURRING. INTRODUCED BLOWING SNOW TO THE TAF
SITES AROUND DAYBREAK AND CARRIED IT THROUGH THE AFTERNOON. HAVE ALL
TAF SITES BECOMING MVFR IN THE LATE AFTERNOON OR EARLY EVENING... AS
THE SYSTEM DEPARTS THE REGION AND THE SNOW WINDS DOWN. HAVE OPTED TO
END THE SNOW AROUND 00Z.

&&

.HYDROLOGY...(345 PM EST THU DEC 18 2008)
HYDRO ISSUES ARE MINIMAL DUE TO SUB FREEZING TEMPERATURES.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
LM...NONE.
MI...WINTER STORM WARNING FOR THE ENTIRE AREA TONIGHT AND FRIDAY.

&&

SYNOPSIS:     OSTUNO
SHORT TERM:   NJJ/OSTUNO
LONG TERM:    JK
MARINE:       OSTUNO
AVIATION:     IOD
HYDROLOGY:    OSTUNO
Hazardous weather outlook, Dec 18, 3:57 PM EST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EST THU DEC 18 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-191130-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
357 PM EST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL BEGIN AROUND MIDNIGHT TONIGHT AND ONE TO TWO INCH SNOWFALL
RATES CAN BE EXPECTED BY DAYBREAK FRIDAY. A TOTAL OF 3 TO 5 INCHES
WILL FALL BY DAYBREAK...AND CONTINUE INTO FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HEAVY SNOW WILL PERSIST THROUGH FRIDAY MORNING...BUT TAPER OFF
IN THE AFTERNOON. STORM TOTAL ACCUMULATIONS OF 6 TO 9 INCHES ARE
FORECASTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. IN ADDITION
SOME SLEET COULD MIX IN WITH THE SNOW...ESPECIALLY ALONG
INTERSTATE 94. EAST WINDS COULD GUST TO OVER 30 MPH...LEADING TO
BLOWING AND DRIFTING OF THE SNOW.

ANOTHER STORM COULD IMPACT THE REGION SATURDAY NIGHT INTO SUNDAY
NIGHT WITH MORE ACCUMULATING SNOW.

A THIRD STORM COULD ARRIVE TUESDAY INTO WEDNESDAY OF NEXT WEEK
WITH ADDITIONAL SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS
TONIGHT WOULD BE HELPFUL.

LMZ844>849-191130-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
357 PM EST THU DEC 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

LOW VISIBILITIES DUE TO HEAVY SNOW ARE EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE LOW VISIBILITIES WILL LINGER INTO FRIDAY.

WINDS AND WAVES WILL BECOME HAZARDOUS TO SMALL CRAFT SUNDAY INTO
MONDAY.

OSTUNO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm. Local standard time, as filed.

Winter Storm, Van Buren

When
December 19, 3:00 AM EST to 1:30 PM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Four to eight inches of snow and ice pellets were reported.

Winter Storm, Kalamazoo

When
December 19, 3:00 AM EST to 1:30 PM EST
Where
Kalamazoo forecast zone
Reported by
Trained Spotter
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Four to eight inches of snow and ice pellets were reported.

Winter Storm, Allegan

When
December 19, 3:30 AM EST to 1:30 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Four to eight inches of snow and ice pellets were reported.

Winter Storm, Calhoun

When
December 19, 3:30 AM EST to 1:30 PM EST
Where
Calhoun forecast zone
Reported by
Trained Spotter
Coordinates
42.247, -85.006 (the zone’s center; the record gives no point)

Four to eight inches of snow and ice pellets were reported.

Winter Storm, Muskegon

When
December 19, 4:00 AM EST to 2:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

A total of eight to twelve inches of snow was reported.

Winter Storm, Ottawa

When
December 19, 4:00 AM EST to 2:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

A total of eight to twelve inches of snow was reported.

Winter Storm, Kent

When
December 19, 4:00 AM EST to 2:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

A total of eight to twelve inches of snow was reported.

Winter Storm, Ionia

When
December 19, 4:00 AM EST to 2:00 PM EST
Where
Ionia forecast zone
Reported by
Trained Spotter
Coordinates
42.945, -85.075 (the zone’s center; the record gives no point)

A total of eight to twelve inches of snow was reported.

Winter Storm, Barry

When
December 19, 4:00 AM EST to 1:30 PM EST
Where
Barry forecast zone
Reported by
Trained Spotter
Coordinates
42.595, -85.309 (the zone’s center; the record gives no point)

Four to eight inches of snow and ice pellets were reported.

Winter Storm, Jackson

When
December 19, 4:00 AM EST to 1:30 PM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.249, -84.423 (the zone’s center; the record gives no point)

Four to eight inches of snow and ice pellets were reported.

Winter Storm, Eaton

When
December 19, 4:00 AM EST to 1:30 PM EST
Where
Eaton forecast zone
Reported by
Trained Spotter
Coordinates
42.596, -84.838 (the zone’s center; the record gives no point)

Four to eight inches of snow and ice pellets were reported.

Winter Storm, Montcalm

When
December 19, 4:30 AM EST to 2:00 PM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

A total of eight to twelve inches of snow was reported.

Winter Storm, Gratiot

When
December 19, 4:30 AM EST to 2:00 PM EST
Where
Gratiot forecast zone
Reported by
Trained Spotter
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

A total of eight to twelve inches of snow was reported.

Winter Storm, Clinton

When
December 19, 4:30 AM EST to 2:00 PM EST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
42.944, -84.601 (the zone’s center; the record gives no point)

A total of eight to twelve inches of snow was reported.

Winter Storm, Ingham

When
December 19, 4:30 AM EST to 1:30 PM EST
Where
Ingham forecast zone
Reported by
Trained Spotter
Coordinates
42.597, -84.373 (the zone’s center; the record gives no point)

Four to eight inches of snow and ice pellets were reported.

Winter Storm, Mason

When
December 19, 5:00 AM EST to 2:00 PM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

Winter Storm, Lake

When
December 19, 5:00 AM EST to 2:00 PM EST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

Winter Storm, Osceola

When
December 19, 5:00 AM EST to 2:00 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

Winter Storm, Clare

When
December 19, 5:00 AM EST to 2:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

Winter Storm, Oceana

When
December 19, 5:00 AM EST to 2:00 PM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Eight to twelve inches of snow was reported.

Winter Storm, Newaygo

When
December 19, 5:00 AM EST to 2:00 PM EST
Where
Newaygo forecast zone
Reported by
Trained Spotter
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Six to twelve inches of snow was reported.

Winter Storm, Mecosta

When
December 19, 5:00 AM EST to 2:00 PM EST
Where
Mecosta forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

Winter Storm, Isabella

When
December 19, 5:00 AM EST to 2:00 PM EST
Where
Isabella forecast zone
Reported by
Trained Spotter
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Six to nine inches of snow was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142357, 142358, 142355, 142356, 142348, 142351, 142352, 142353, 142359, 142361, 142362, 142349, 142350, 142354, 142360, 142340, 142341, 142342, 142343, 142344, 142345, 142346, 142347.